Life in Sickland

I’m really not a good patient, so please bear with me about the constant whining. Hypervigilant, remember?

Last night, when I was getting ready to sleep, there was a sudden change in my vision (you know, in the one eye that I use to read): refracted rays around anything the light hit. It scared the shit out of me; since I’m on an all-liquid diet, nothing to scare out of me, but you know what I mean.

And it sent a massive jolt of adrenaline coursing through my system. Was my retina detaching? (As I say, I can only read out of one eye.) I began to panic; naturally, I picked up my laptop and began to search. I discovered that the Cipro has been associated with visual side effects, some of them permanent. (Including retinal detachment.) Not exactly what I wanted to find, but oh well. After a good cry that followed the classic “God, why is all this shit happening to me?” mold, I eventually calmed myself down and got to sleep.

This morning, I slept right through the alarm I’d set to take the antibiotics, and rushed to the kitchen to take them, slamming one of my toes into the portable radiator in my living room, resulting in a ripped off nail and a lot of blood. Then, as I took the pills, I noticed this AWFUL taste in my mouth. “Ah, the famous metallic taste everyone warned me about!” I thought. So even the bowl of chicken broth I had for breakfast tasted like something you’d see on that reality show where they make you eat bugs.

And I can’t tell you how many people have helpfully told me someone they know died (or almost died) of this. Now, I know they’re just trying to get me to take it seriously, but honestly, I am taking it seriously. And I’m more worried about losing my sight than I am about dying, because to me, they’re almost the same thing.

The good news is, it doesn’t hurt as much to sit up today – in fact, a noticeable improvement. I doubt I’ll make it to Brooklyn for Thanksgiving, but you never know.

UPDATE: Now the drugs are kicking in and I can hardly see. I mean, I can see but it’s an enormous effort. I have to figure out a way to get to the hospital, because since I don’t have a regular physician, I have no one to call and the only way I’ll get the prescription changed is to go to the hospital.

UPDATE: All of a sudden, I can see. I guess the drugs triggered an optical migraine. I’m thrilled that’s all it is.

UPDATE: This did not make me happy:

Although the International Headache Society diagnostic criteria for retinal migraine require reversible visual loss, our findings suggest that irreversible visual loss is part of the retinal migraine spectrum, likely representing an ocular form of migrainous infarction.

9 thoughts on “Life in Sickland

  1. Quick and complete recovery usually don’t go together. So, keep the faith. Two steps forward, on back, still gets you where you’re going. I hope you get well soon.

  2. Oh, that’s funny. And *not* funny.
    Well, anyway, I’m glad you can see again but I fear that it is going to be your ripped toenail that gives you the most pain in the next couple of days.
    Sorry about that.
    Eat plenty of macaroni and cheese.

  3. “When we are well, we all have good advice for those who are ill.” The Woman of Andros, 166 B.C. “Getting old ain’t for sissies.” Written on a subway wall.

  4. reading this i remembered that the antibiotics triggered panic attacks in my friend who had diverticulitis. take an ativan.

  5. I never had a migraine, but I have read a couple of books by Oliver Sacks where he describes the ones he has, and the auras around things are a typical part of them.

  6. My sweetie took Cipro after having a gangrenous appendix removed. It did make him feel sick, but, it cleared up his acne…… Definitely find a family practitioner. They are usually reasonable as far as costs go and start with the simplest solutions first. Get well, soon!

  7. I have an 84 year old friend who has diverticulitis; very painful. The drugs are awful. But she finally has it under control. She has to be careful of her diet, and if she has too much stress (usually air travel to see her children) it acts up.

    I really hope you feel better soon, but it can take from 2 weeks to a month depending on your constitution.

  8. In the last twenty years, the only antibiotic to which I HAVEN’T had an allergic reaction is zithromax (which is used almost exclusively for upper respiratory infections). Everything else is hell.

    The last time a doctor prescribed a medication for me, I asked, “Does this have side effects?” She looked at me like I had lobsters coming out of my ears and said, “Everything has side effects.”

    Glad to hear that you had a migratory migrane. I had one of those once, a result of antibiotics. Well, we’re here for you, so vent all you want. BTW, the next time you see your doctor, complain loudly.

Comments are closed.